Kansas, 2006Lightning Strike in Kansas, July 14, 2006
July 14, 2006 · NWS TOP · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 13, 2:44 PM CST, 9 hours 31 minutes earlier.
Area forecast discussion, Jul 13, 2:44 PM CST, 9 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT THU JUL 13 2006
.DISCUSSION...
LATEST SATELLITE LOOP SHOWS UPPER TROUGH AND SHORTWAVE MOVING INTO
THE WESTERN PARTS OF NEBRASKA AND SOUTH DAKOTA EARLY THIS AFTERNOON.
ANOTHER WEAK WAVE WAS MOVING OUT OF COLORADO AND WAS PICKED UP BY
THE GRANADA PROFILER. SCATTERED THUNDERSTORMS DEVELOPED OVER EASTERN
NEBRASKA IN AREA OF 850 MB MOISTURE CONVERGENCE.
CONCERNS FOR THIS EVENING AND OVERNIGHT INCLUDE POTENTIAL FOR SEVERE
THUNDERSTORM MCS MOVING OUT OF NEBRASKA ACROSS THE CWA AND FOR HEAVY
RAINFALL. AS UPPER TROUGH SWINGS ACROSS THE CENTRAL PLAINS THIS
AFTERNOON AND TONIGHT SURFACE TO 850 MB MOISTURE CONVERGENCE WILL
INCREASE AHEAD OF A FRONTAL BOUNDARY ACROSS CENTRAL AND EASTERN
NEBRASKA. ATMOSPHERE IS FAIRLY JUICED UP WITH PRECIPITABLE WATER
VALUES OF 1.75 TO NEAR TWO INCHES ACROSS SOUTHEAST NEBRASKA AND
NORTHEAST KANSAS. MODELS CONTINUE TO SHOW A LINEAR MCS DEVELOPING
THIS EVENING IN SOUTHERN NEBRASKA AND MOVING SOUTHEAST ACROSS
EASTERN KANSAS AND MISSOURI. SHEAR INCREASES TO 30 TO 40 KTS LATE
THIS AFTERNOON AND EVENING ACROSS NORTHERN CWA WITH CAPES AROUND 4K
J/KG ACROSS NEBRASKA AND NORTHEAST KANSAS. WITH THUNDERSTORMS LIKELY
TO FORM INTO AN MCS AND PROPAGATE SOUTH SOUTHEAST ACROSS THE
CWA...PER CORFIDI VECTORS...WILL HIGHLIGHT SEVERE IN THE ZONES AS
WELL AS HEAVY RAINFALL TONIGHT.
WINDS TONIGHT WILL BE TRICKY WITH A SHIFT TO THE NORTHEAST BEHIND
THE MCS...SO TIMING WILL BE THE KEY AND WILL SHIFT NOT AS FAST AS
THE NAM BUT A MIX BETWEEN THE GFS AND THE NAM. PRECIPITATION SHOULD
EXIT THE CWA LATER TONIGHT AND HAVE REMOVED POPS FROM FRIDAY
MORNINGS FORECAST. HEIGHTS RISE BEHIND DEPARTING TROUGH IN THE MID
MISSISSIPPI VALLEY ON FRIDAY AND SURFACE HIGH BUILDS INTO CENTRAL
AND EASTERN KANSAS. HIGHS SHOULD TOP OUT NEAR 100 IN NORTH CENTRAL
AND IN THE MID 90S IN THE EAST.
FRIDAY NIGHT INTO SATURDAY...UPPER RIDGE WILL BUILD RAPIDLY EASTWARD
ACROSS KS AND NE IN THE WAKE OF SHORTWAVE MOVING EAST THROUGH THE OH
RIVER VALLEY. MODELS INDICATING 850 TEMPS INTO THE 23-25C RANGE WITH
A SOUTH TO SOUTHEAST COMPONENT. WITH SOME POTENTIAL FOR MOIST GROUND
FROM TONIGHT PRECIP...THIS MAY BE ENOUGH TO KEEP MOST HIGHS IN THE
UPPER 90S...WITH NEAR 100 WESTERN CWA...OR EVEN COOLER IF RAIN
TONIGHT IS HEAVIER AND MORE WIDESPREAD. DEWPOINTS ALSO WILL NOT BE
AS HIGH WESTERN CWA AS TODAY. EITHER WAY MOSTLY CLEAR SKIES STILL
LOOK GOOD FOR FRIDAY NIGHT AND SATURDAY.
WITH HIGH PRESSURE ALOFT CENTERED OVER THE AREA BY SUNDAY INTO
MONDAY...SUNNY SKIES AND A SLIGHTLY MORE SOUTHWEST 850 WIND
COMPONENT...SHOULD SEE TEMPS WARMER WITH HIGHS FROM THE UPPER 90S
TO NEAR 100 EASTERN CWA MONDAY WITH 101-103 WESTERN CWA. THE MAIN
CORE OF THE HEAT WILL BE SLIGHTLY NORTH AND WEST OF THE CWA TUESDAY
ON INTO THURSDAY...BUT SHOULD STILL SEE HIGHS IN THE 96 TO 101 RANGE
(WARMEST AGAIN OVER THE WEST) WITH ABUNDANT SUNSHINE UNTIL THURSDAY.
WITH MAIN TRACK OF UPPER LEVEL SHORTWAVES WELL TO THE NORTH OF THE
AREA THROUGH MID WEEK...WILL KEEP FCST DRY AS WELL.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 13, 3:13 PM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CDT THU JUL 13 2006
KSZ008>012-020>024-026-034>040-054>056-058-059-142115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
413 PM CDT THU JUL 13 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS THE AREA...SOME OF WHICH ARE
EXPECTED TO BE SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY HAZARDS WITH THE SEVERE THUNDERSTORMS. LOCALLY HEAVY RAINS
WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Jul 13, 7:51 PM CST, 4 hours 24 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
851 PM CDT THU JUL 13 2006
KSZ024-140230-
JACKSON-
851 PM CDT THU JUL 13 2006
THROUGH 930 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH
ACROSS PORTIONS OF CENTRAL AND NORTHERN JACKSON COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE HOLTON AND DENISON.
Local storm report, Jul 13, 8:46 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST RANDOLPH 39.43N 96.76W
07/13/2006 E65 MPH RILEY KS TRAINED SPOTTER
&&
STRASSBERGLocal storm report, Jul 13, 8:47 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
947 PM CDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND GST 1 E OLSBURG 39.43N 96.60W
07/13/2006 E60 MPH POTTAWATOMIE KS TRAINED SPOTTER
COULD SEE SMALL TREE LIMBS DOWN.
&&
STRASSBERGSpecial weather statement, Jul 13, 10:38 PM CST, 1 hour 37 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1138 PM CDT THU JUL 13 2006
KSZ037-054-140530-
LYON-MORRIS-
1138 PM CDT THU JUL 13 2006
THROUGH 1230 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25
MPH ACROSS PORTIONS OF MORRIS AND LYON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE DUNLAP...COUNCIL
GROVE...BUSHONG...AMERICUS...ALLEN...ADMIRE AND READING. MOTORISTS
ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 131 AND 145 COULD
ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS
135 AND 140 COULD ALSO BE AFFECTED.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 13, 10:47 PM CST, 1 hour 28 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1147 PM CDT THU JUL 13 2006
KSZ020-021-034-140530-
CLAY-CLOUD-OTTAWA-
1147 PM CDT THU JUL 13 2006
THROUGH 1230 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHEAST AT 25 MPH ACROSS PORTIONS OF CLOUD...CLAY AND OTTAWA
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG
WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE
MILTONVALE...AURORA...GLASCO...DELPHOS...IDANA...MINNEAPOLIS...OAK
HILL AND LONGFORD.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, Jul 13, 11:04 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
1204 AM CDT FRI JUL 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND GST 6 NW MUNDEN 39.98N 97.62W
07/13/2006 E60.00 MPH REPUBLIC KS TRAINED SPOTTER
0644 PM HAIL 4 N MUNDEN 39.97N 97.54W
07/13/2006 E0.75 INCH REPUBLIC KS LAW ENFORCEMENT
0659 PM HAIL 4 N MUNDEN 39.97N 97.54W
07/13/2006 E1.75 INCH REPUBLIC KS TRAINED SPOTTER
0659 PM HAIL 3 N MUNDEN 39.96N 97.54W
07/13/2006 E1.00 INCH REPUBLIC KS LAW ENFORCEMENT
0703 PM HAIL 3 NNE MUNDEN 39.95N 97.52W
07/13/2006 E1.00 INCH REPUBLIC KS TRAINED SPOTTER
COVERING THE GROUND.
0708 PM HAIL 2 ENE MUNDEN 39.92N 97.50W
07/13/2006 E0.88 INCH REPUBLIC KS TRAINED SPOTTER
0714 PM HAIL 4 E MUNDEN 39.91N 97.46W
07/13/2006 E1.00 INCH REPUBLIC KS TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL.
0745 PM HAIL 8 N BAILEYVILLE 39.96N 96.18W
07/13/2006 E0.88 INCH NEMAHA KS TRAINED SPOTTER
0745 PM TSTM WND GST 4 N SENECA 39.89N 96.06W
07/13/2006 E60.00 MPH NEMAHA KS TRAINED SPOTTER
TIME ESTIMATED.
0755 PM TSTM WND GST CORNING 39.66N 96.03W
07/13/2006 E60.00 MPH NEMAHA KS TRAINED SPOTTER
3 INCH DIAMETER BRANCHES DOWN.
0813 PM HAIL CORNING 39.66N 96.03W
07/13/2006 M1.50 INCH NEMAHA KS TRAINED SPOTTER
0930 PM TSTM WND GST RANDOLPH 39.43N 96.76W
07/13/2006 E65.00 MPH RILEY KS TRAINED SPOTTER
0943 PM TSTM WND GST 1 E OLSBURG 39.43N 96.60W
07/13/2006 E60.00 MPH POTTAWATOMIE KS TRAINED SPOTTER
COULD SEE SMALL TREE LIMBS DOWN.
&&
STRASSBERGLightning, Anderson
- When
- July 14, 12:15 AM CST
- Where
- Anderson County, Colony
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Lightning from a severe electrical storm brought power outages to several hundred customers throughout Anderson County. The time of the lightning strike in Colony is estimated. However, this strike at the telephone cooperative station in Colony produced some of the worst damage the technicians there had ever seen.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 14 to 21, 20063 deaths · 306 injured · 4 events
- Heat in Texas, July 14 to 21, 20061 death · 2 events
- Rip Current in Florida, July 14, 20061 death · 1 event
- Flash Flooding in Ohio, July 14, 2006$250,000 · 4 events
- Heat in Illinois, July 14 to 21, 20064 injured · 3 events
- Damaging Wind in Tennessee, July 14, 2006$50,000 · 65 kt wind · 1 event
- Lightning Strike in North Carolina, July 14, 20064 injured · 1 event
- Flash Flooding and Hail in Indiana, July 14, 2006$30,000 · 1 in hail · 8 events
- Damaging Winds in North Carolina, July 14, 2006$36,000 · 60 kt wind · 3 events
- Lightning Strike in Michigan, July 14, 20063 injured · 1 event
- Damaging Wind in Tennessee, July 14, 2006$20,000 · 65 kt wind · 1 event
- Damaging Wind in Missouri, July 14, 2006$20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522038.